Donate For Public and Patients Store Search

Go to AAD Home
Welcome!
Advertisement
Advertisement

New data to recall when considering radiation recall dermatitis


DII small banner

By Warren R. Heymann, MD
Sept. 30, 2020
Vol. 2, No. 39

I have always been mystified by the diagnosis of radiation recall dermatitis (RRD). RRD was first described in 1959 by D’Angio et al who stated: “Actinomycin D therapy alone can reactivate ‘latent’ radiation effects in normal tissues. For example, in skin previously irradiated but normal in appearance an erythema may develop during actinomycin D therapy, identical in type to that produced by roentgen irradiation. This response is sharply restricted to the areas previously treated by X-rays. The severity of the reaction varies from a mild reddening to pronounced desquamation. It is most accentuated when only a brief interval separates the courses of radiotherapy and chemotherapy.” (1)

Although much has been learned about RRD over the past six decades, many questions remain.

According to Bray et al: “Radiation recall is an acute inflammatory reaction confined to an area previously exposed to radiation after a chemotherapeutic agent or other medication. Clinically, radiation recall manifests with maculopapular eruptions, dry desquamation, pruritus, swelling, and ulcerations. The incidence has been reported to occur in up to 6% of individuals undergoing radiation therapy (RT), but reactions are drug-specific and can occur weeks to months after the original RT and subsequent chemotherapeutic administration. However, the majority of reactions occur when the drug has been administered within 2 months of RT. Radiation recall is most frequently associated with traditional chemotherapeutic agents including anthracyclines, taxanes, and antimetabolites, but reactions have been reported with EGFR inhibitors, BRAF tyrosine kinase inhibitors and other non-chemotherapeutic agents.” (2)

This description of RRD is correct for the majority of cases, however, recent literature challenges standard expectations:

Although RRD is mostly limited to the previously radiated site, it may become generalized. This was illustrated by the case of a 65-year-old man with relapsed adult T-cell leukemia/lymphoma who developed RRD after three courses of mogamulizumab at the site of radiation, but then exhibited widespread erythematous papules and plaques on the trunk and extremities. The authors hypothesized that radiation therapy might have lowered the threshold for potential systemic reactions. (3) Horii et al described the case of a 71-year-old man with melanoma, who developed RRD to pembrolizumab that generalized as Stevens-Johnson syndrome. (4)

JAAD illustration for DWII
JAAD illustration for DWII
JAAD 2009; 61(6): 1086.

It should be underscored that for a rash to be considered potential RRD, a drug should be administered at least seven days following the completion of radiation therapy. (5) Interestingly, RRD may appear within hours of drug exposure. This occurred in the case of a 20+ year-old man with melanoma treated with nivolumab. (6) At the other end of the spectrum, the gap between primary irradiation and RRD may be several years. (7)

Dermatologists should be aware that topical agents may induce RRD. Chu et al detailed the case of a 58-year-old man with post-irradiation morphea, due to fluoroscopy-induced acute radiation dermatitis for cardiac angioplasty. His morphea with treated with tacrolimus 0.1% under occlusion; this resulted in ulcerative RRD. (8) RRD may also be induced by ultraviolet light exposure. (9)

The pathomechanism(s) of RRD are an enigma — considerations include impaired function of epithelial stem cells, anomalous DNA repair, local immune dysregulation, and increased sensitivity to drugs. (4)

A multidisciplinary approach to managing RRD is optimal, involving dermatologists, hematologists, medical oncologists, and radiation oncologists. (5). Local wound care, topical steroids, and systemic steroids may all be appropriate. Severe cases may warrant discontinuation of the offending medication; it may also be reasonable to continue the medication if necessary, while attending to RRD with steroids or other agents (antihistamines, NSAIDs). (6)

Point to Remember: There is new data to recall when considering radiation recall dermatitis, including induction by topical tacrolimus and its potential to develop Stevens-Johnson syndrome.

Our Experts’ Viewpoints

Ellen J. Kim, MD
Sandra J Lazarus Professor in Dermatology
Perelman School of Medicine at the University of Pennsylvania

The most dramatic case of RRD I recall in 20 years of practice was an erythrodermic CTCL patient, previously treated with total skin electron beam radiation, who received gemcitabine with subsequent severe generalized RRD that was ultimately fatal. Though RRD is idiosyncratic and uncommon, I was wary of using gemcitabine too soon after radiation therapy for years. While the mechanism behind RRD was originally speculated as drug cytotoxicity superimposed on skin previously damaged by radiation, as the spectrum of medications associated with RRD expand to immunotherapies, it is clear that immune dysregulation plays a role in certain cases. Mogamulizumab, a monoclonal antibody that targets the chemokine receptor CCR4 on T-cells (malignant ones in ATLL and CTCL, but also normal T-reg cells), is not an immunotherapy per se, but by depleting normal T-reg cells, it has been associated with various inflammatory/autoimmune adverse events (dermatitis of various types, possible increased risk of acute GVHD if treated patients go onto stem cell transplant shortly after mogamulizumab). (Dai J, Almazan TH, Hong EK, Khodadoust MS, Arai S, Weng WK, Kim YH. Potential Association of Anti-CCR4 Antibody Mogamulizumab and Graft-vs-Host Disease in Patients With Mycosis Fungoides and Sézary Syndrome, JAMA Dermatol. 2018 Jun 1;154(6):728-730)

As immune checkpoint inhibitors and other immunotherapies continue to transform the landscape of cancer treatment, RRD now needs to be added to the ever-growing list of their cutaneous immune related adverse events (irAEs) (morbiliform, lichenoid, granulomatous, bullous, vasculitis, dermatomyositis-like, lupus-like, vitiligo-like, psoriasiform, alopecia areata) that every dermatologist should be aware of. Localization to radiation field and acute onset are potential distinguishing factors. (Kaul S, Kaffenberger BH, Choi JN, Kwatra SG, Cutaneous Adverse Reactions of Anticancer Agents, Dermatol Clin. 2019 Oct;37(4):555-568.)

Dr. Kim had disclosed financial relationships with the following to the AAD at the time of publication: Actelion, Galderma USA, Helsinn Healthcare, Kyowa Hakko Kirin Pharma, Inc., Medimmune, Solgenix LLC. Full disclosure information is available at coi.aad.org.

  1. D’Angio GJ, Farber S, Maddock CL. Potentiation of x-ray effects by actinomycin D. Radiology 1959; 73: 175-177.

  2. Bray FN, Simmons BJ, Wolfson AH, Nouri K. Acute and chronic cutaneous reactions to ionizing radiation therapy. Dermatol Ther (Heidelb) 2016; 6: 185-206.

  3. Sasaki K, Linuma S, Fujii M, Shibuya T, et al. Radiation recall dermatitis induced by mogamulizumab. J Eur Acad Dermatol Venereol 2019 Cot 29 [Epub ahead of print]

  4. Horii M, Kobayashi T, Maeda S, Takehara K, Matushita T. Stevens-Johnson syndrome associated with radiation recall dermatitis in a patient treated with immune checkpoint inhibitor. J Dermatol 2019; 46: e34-e36.

  5. Bhangoo RS, Bhangoo MS, Mangold AR, Wong WW. Radiation recall dermatitis after the use of pralatrexate for peripheral T-cell lymphoma. Adv Radiat Oncol 2019; 4: 31-34,

  6. Korman AM, Tyler KH, Kaffenberger BH. Radiation recall dermatitis associated with nivolumab for metastatic malignant melanoma. Int J Dermatol 2017; 56: e75-e77.

  7. Adachi E, Egawa G, Kabashima K. Case of capecitabine-induced severe erosional radiation recall dermatitis in a patient with breast cancer. J Dermatol 2019; 46: e354-e355.

  8. Chu CH, Cheng YP, Liang CW, Chiu HC, et al. Radiation recall dermatitis induced by topical tacrolimus for post-irradiation morphea. J Eur Acad Dermatol Venereol 2017; 31: e61-e65.

  9. Emre S, Demirseren DD, Unal E, Sungu N. Recurrent radiation recall dermatitis triggered by radiological procedures in a patient with breast cancer. Australas J Dermatol 2019; 60: 308-310.


All content found on Dermatology World Insights and Inquiries, including: text, images, video, audio, or other formats, were created for informational purposes only. The content represents the opinions of the authors and should not be interpreted as the official AAD position on any topic addressed. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment.

DW Insights and Inquiries archive

Explore hundreds of Dermatology World Insights and Inquiries articles by clinical area, specific condition, or medical journal source.

Access archive

Advertisement
Advertisement
Advertisement